Fake pills: ‘Deadly’ fake pills trigger public health alert | Messages

The deaths of two Portland teenagers from a suspected fentanyl overdose has prompted the Oregon Health & Sciences University’s Oregon Poison Control Center to issue a public health alert about counterfeit, contaminated opioids in Oregon.

These pills may be laced with fentanyl, which the center says can be deadly. Fentanyl is up to 50 times more potent than heroin. It is odorless, tasteless and colorless.






Fentanyl is compressed into pills stamped with “M30”, “E7” or other markings to mimic real oxycodone tablets.




According to the warning, warning pills designed to mimic oxycodone tablets may contain illegally manufactured fentanyl or other harmful contaminants. These fake pills can be difficult to distinguish from legal prescription drugs and are particularly dangerous due to their unknown content.

Fentanyl, a synthetic opioid that is 50 to 100 times stronger than morphine, is used by doctors to treat severe pain. Fentanyl is compressed into pills stamped with “M30”, “E7” or other markings to mimic real oxycodone tablets.

Unlike prescription pills, the amount of fentanyl can vary from pill to pill — and the amount in a single pill can be fatal to some people. In addition to fentanyl, these pills may contain a variety of other drugs, including fentanyl analogues, sedatives, and anesthetics that can cause overdose. The presence of fentanyl in counterfeit pills is impossible to detect unless tested, the center has warned.

Only take pills and other medicines that are available from the pharmacy and have been prescribed for you. These prescriptions should be taken exactly as directed by your doctor. It is not safe to use someone else’s prescription medication or anything bought online or on the street. Pills from these non-prescription sources can be counterfeit and contain dangerous ingredients like fentanyl.

The center also recommends active communication – talk to your teens about the risks of substance use. Discuss the risks associated with consuming medications purchased online, on social media sites, or from people who are not your healthcare provider. Watch for changes in their behavior, including irregular eating or sleeping patterns, loss of interest in usual activities, or signs of depression or anxiety.

Individuals who use illicit drugs, or whose loved ones use illicit drugs, should take precautions against overdoses, including carrying multiple doses of naloxone, the opioid reversal drug. Naloxone is available over the counter at pharmacies in Oregon.

Signs that someone is suffering an opioid overdose include:

  • Small, constricted “pinpoint” pupils
  • Pale bluish skin
  • vomiting or foaming at the mouth
  • Slow, shallow breathing, or they may appear drowsy or lose consciousness.

Call 9-1-1 immediately if anyone is unconscious, not breathing, or has been administered naloxone. Medical professionals at the Oregon Poison Center can help if you or a loved one is experiencing unwanted symptoms after taking pills or using illegal substances.

If you or a loved one is having a poison emergency, call the Oregon Poison Center at 1-800-222-1222. A trained healthcare provider is available 24 hours a day, seven days a week. The conversation is free and confidential. For poison prevention information and other poison safety resources, go to https://www.ohsu.edu/oregon-poison-center.

Comments are closed.